Some medications may cause weight gain - WDAM - TV 7 - News, Weather and Sports

Health

Some medications may cause weight gain

  • Inside WDAM.comMore>>

  • Coupon Mom: Saving on meds

    Coupon Mom: Saving on meds

    Lots of people use coupons to save money on groceries and household supplies—but what about at the pharmacy? "Coupon Mom" Stephanie Nelson shares her expert strategies for saving money on prescription meds.
    More >>
    Lots of people use coupons to save money on groceries and household supplies—but what about at the pharmacy? "Coupon Mom" Stephanie Nelson shares her expert strategies for saving money on prescription meds.
    More >>

Lynnette Shuff is a happy person who loves to spend time with her dogs.

But, like so many people along the Gulf coast, Hurricane Katrina left her home underwater. It was a sad time.

"I was depressed. I couldn't get my head together with it," said Shuff.

Her doctor put her on Cymbalta, an anti-depressant, but within a year starting the medication, Shuff said she had gained about 65 pounds.

Sam Rayborn also took Cymbalta.

"During that time, I gained about 45 or 50 pounds," Rayborn added.

Researchers aren't sure why some people gain weight on certain medications and others don't. Cymbalta can even have the opposite effect.

"While drugs like Paxil and Zoloft are near the top of the list of weight gainers, often there's a weight-neutral option. Generally it's a newer med like Prozac or Wellbutrin. They do the same thing, but without the extra weight," explained Dr. Bradley Meek, who treated Rayborn.

After stopping his medicine, Rayborn lost weight with diet and exercise. Meditation replaced medicine.

Shuff saw the scales shift downward soon after she quit taking the medication. As fast as it came on, it started coming off again.

"Some do it, but getting off medicine without medical supervision can be dangerous," Meek warned. "For instance, if somebody is on steroids and they've been on them a while and they suddenly stopped taking steroids, they can have a serious drop in their blood pressure, and that can be life-threatening."

 

Steroids are a good example of weight-gainer drugs without a weight-neutral alternative. In those cases, advance planning can go a long way.

"If you know the medication may cause a problem, certainly diet and exercise are a way to address it on the front end instead of waiting until there's a problem," said Meek.

Back to her normal weight now, Shoff says these are happier times in many ways.

Whether it's her or anyone else, the moral to this story is simple:If weight gain is a side effect of the medicine you're taking and it bothers you, talk to your doctor about it. There may be an alternative.

Copyright 2012 America Now. All rights reserved.